Medication Mix-Up Leaves 17 Children Suffering From ‘Werewolf Syndrome’

Children affected with acid reflux sometimes take a syrup laced with a pediatric formulation of the drug omeprazole. The parents of 17 of those children in Spain became alarmed when they noticed their child sprouting hair all over their bodies. They had developed hypertrichosis, a condition that is sometimes referred to as "werewolf syndrome."  

Speaking with Güell, Ángela Selles, a mother whose son had at least two bottles of syrup containing the anti-hair loss drug, says her six-month-old’s “forehead, cheeks, arms and legs, hands became covered in hair.” She adds, “He had the eyebrows of an adult. It was very scary because we didn’t know what was happening to him.”

The cases were traced back to one pharmaceutical lab in Málaga, where a labeling mishap led to the syrup being laced with minoxidil instead of omeprazole. You might know minoxidil better under the brand name Rogaine, an anti-baldness medicine. Doctors believe that discontinuing the medication will cause the excess hair to fall out in the case of these affected children, but the long term effects are unclear. Read how this mixup happened at Smithsonian.


Login to comment.
Email This Post to a Friend
"Medication Mix-Up Leaves 17 Children Suffering From ‘Werewolf Syndrome’"

Separate multiple emails with a comma. Limit 5.

 

Success! Your email has been sent!

close window

This website uses cookies.

This website uses cookies to improve user experience. By using this website you consent to all cookies in accordance with our Privacy Policy.

I agree
 
Learn More